With allergies in children becoming more common, researchers are keen to learn if there are any factors that are contributing to this trend. A recent study published in JAMA Pediatrics determined if acid-suppressive medications influence allergies in children.
The number of children with allergic diseases and asthma has increased in the last few decades. There has been a sharp increase in food allergies, allergic rhinitis, allergies to common allergens such as pollen, and hospitalizations due to anaphylaxis. The use of certain medications could be giving rise to these allergies.
In a recent study published in JAMA Pediatrics, researchers in the US investigated if using acid-suppressive medications or antibiotics during the first six months of infancy is associated with the development of allergies in children.
Acid-suppressive medications and antibiotics linked to allergies
In this study of 792,130 children, the researchers found a significant link between the use of acid-suppressive medications or antibiotics and the development of allergies in children. They found that an increase in the use of acid-suppressive medications was related to an increase in four main allergic diseases, particularly food allergies.
They also found a significant association between antibiotics and the main allergic categories. The study found that antibiotic use in the first six months of life increased the risk of a food allergy, atopic dermatitis, urticaria, contact dermatitis, medication allergy, allergic conjunctivitis and anaphylaxis by 9% to 51%. In the children receiving antibiotics in early infancy, asthma increased over 100% and allergic rhinitis by 75%.
What causes the association?
The researchers propose potential mechanisms that may explain these associations:
- Exposure to these medications disturbs the microbiome (the bacteria in the gut) and thus increases the likelihood of developing an allergy.
- Acid-suppressive medications decrease the breakdown of proteins in the stomach leading to the production of Immunoglobulin E, which facilitates an allergic reaction.
- Acid-suppressive medications, such as histamine receptor antagonists, may influence the immune system by affecting histamine, which could potentially cause an increase in allergic disease.
The researchers of this study do note that the acid-suppressive medications and antibiotics could have been given to infants who already had allergies as a result of a misdiagnosis. While this likely does not explain all of the results of the study, it is an important factor to consider when reviewing these results.
This study demonstrates the importance of only using antibiotics and acid-suppressive medications in infants when there is a clearly defined benefit to their use. Future research is needed to establish the exact causes of this link.
Written by Jade Marie Evans, MPharm, Medical Writer
Reference: Mitre. E et al. (2018). Association Between Use of Acid-Suppressive Medications and Antibiotics During Infancy and Allergic Diseases in Early Childhood. Available: https://jamanetwork.com/journals/jamapediatrics/article-abstract/2676167?redirect=true. Last accessed 21st Apr 2018.